Missouri, 2003Damaging Wind in Missouri, November 23, 2003
November 23, 2003 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 23, 1:40 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Nov 23, 1:40 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CST SUN NOV 23 2003
.DISCUSSION...
A VERY MILD OVERNIGHT PERIOD FOR MOST OF THE OZARK
REGION...HOWEVER...CONDITIONS WILL RAPIDLY DETERIORATE THROUGH THE
MORNING. SURFACE OBSERVATIONS INDICATE THAT THE LEADING EDGE OF A
VERY COLD ARCTIC AIRMASS LIES OVER SOUTHEAST KANSAS AND INTO CENTRAL
MISSOURI. ALL SENSIBLE ELEMENTS ASSOCIATED WITH TODAYS FRONTAL
PASSAGE WILL BE THE MAIN FORECAST CHALLENGE.
SHORT TERM (TODAY - TUESDAY)...
SURFACE LOW OVER NORTHEAST OKLAHOMA WILL CONTINUE TO RIDE NORTHEAST
ALONG THE BOUNDARY OVER THE NEXT FEW HOURS. COLD AIRMASS WILL
LIKELY BEGIN TO OOZE THROUGH SOUTHERN MISSOURI AFTER THE CENTER OF
LOW PRESSURE SHIFTS NORTH OF THE CWA. RADAR IS REALLY LIGHTING UP
OVER EASTERN KANSAS WITH NUMEROUS COLD SECTOR PULSERS. SURFACE BASED
CONVECTION IS STILL UNLIKELY IN ADVANCE OF THE FRONT. 00Z KSGF
SOUNDING INDICATED A VERY STRONG CAPPING INVERSION WHICH WILL
CONTINUE TO INHIBIT ANY WARM SECTOR ACTIVITY. LIFTING A PARCEL AT
850 MB WILL PROVIDE APPROXIMATELY 200 JOULES WITH NO INHIBITION.
850 FORCING UPON PASSAGE OF THE SURFACE FRONT WILL LIKELY CONTINUE
TO FIRE A GOOD SWATH OF THUNDERSTORMS THROUGH THE ENTIRE COUNTY
WARNING AREA. FORECAST WILL INCLUDE A 100 PERCENT CHANCE FOR RAIN
FOR ALL AREAS FROM SPRINGFIELD ON EAST. SEVERE THUNDERSTORMS ARE
UNLIKELY ALTHOUGH I WOULDNT BE SURPRISED TO SEE A PEA HAIL REPORT
OR TWO COME IN WITH SOME OF THE STRONGER STORMS.
UPON PASSAGE OF THE COLD FRONT...NORTHWEST WINDS WILL RANGE FROM 10
TO 15 MPH WITH TEMPERATURES FALLING THROUGHOUT THE DAY. HIGH TEMPS
NEAR SPRINGFIELD WILL OCCUR AROUND 6 AM. THERE STILL APPEARS TO BE
A SMALL WINDOW OF OPPORTUNITY FOR A FEW FLURRIES. TIME HEIGHT
SECTIONS SHOW SUFFICIENT MOISTURE NEAR THE DENDRITIC ZONE FOR THE
INTRODUCTION OF ICE CRYSTAL NUCLEIZATION. THE ONLY INHIBITING
FACTOR WILL BE NEUTRAL TO SLIGHTLY DESCENDING AIR PARCELS AT THAT
LEVEL. STRONG VERTICAL MOTION BELOW THE -10 DEGREE LEVEL MAY
PRODUCE ENOUGH UPWARD MOMENTUM AND SOME FLURRIES.
BELOW AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE SHORT TERM
PERIODS WITH WELL BELOW FREEZING OVERNIGHT LOWS AND AFTERNOON HIGHS
IN THE 30S AND 40S. EXPECT A BRIEF PERIOD OF ZONAL FLOW ALOFT WHILE
ANOTHER SHORT WAVE EJECTS OUT OF THE ROCKIES AND INTO THE MISSOURI
VALLEY BY LATE WEDNESDAY NIGHT.
LONG TERM (WEDNESDAY - SATURDAY)...
MEDIUM RANGE MODELS ARE INDICATING THE EVOLUTION OF A DEEP LONG WAVE
TROUGH OVER THE INTERMOUNTAIN WEST THROUGH THE LONG TERM PERIODS.
LOW LEVEL SOUTHERLY FLOW WILL BE ONGOING AT THE START OF THE LONG
TERM WITH THE POSSIBILITY OF A WEAK FRONTAL PASSAGE SOMETIME IN THE
WEDNESDAY AND THURSDAY TIME FRAME. TEMPERATURES WILL LIKELY TREND
WARM INTO THE NEW WEEKEND. AT THIS TIME THE ONGOING FORECAST LOOKS
RIGHT ON TRACK AND WILL ONLY MAKE A FEW MINOR TWEAKS.
CRAMER
&&
.AVIATION...
WILL CONTINUE TO CARRY WIND SHEAR IN TAFS AND TWEBS WITH 50 JUST OFF
THE DECK. CURRENT TREND OF WIND SHIFT THIS MORNING IN TAFS LOOKS
GOOD SO FAR SO NO ADJUSTMENTS NEEDED. WILL CONSIDER ADDING WINTRY
PRECIP TO TAFS AFTER 00Z ...WITH ANY ACCUMULATION EXPECTED TO BE
VERY LIGHT. WILL LIKELY CONSIDER KNOCKING CEILINGS DOWN TO LIFT
BASED ON CURRENT CEILINGS BEHIND COLD FRONT.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Nov 23, 5:49 AM CST, 16 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CST SUN NOV 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING WIND GUSTS UP TO 50 MPH.
AREAS AFFECTED AND TIMING:
ALONG AND EAST OF A LINE FROM VIENNA TO BRANSON MISSOURI.
DISCUSSION:
A STRONG COLD FRONT WILL CONTINUE TO SURGE ACROSS CENTRAL AND SOUTH
CENTRAL MISSOURI THIS MORNING. A LINE OF SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THIS FEATURE PRODUCING A BRIEF PERIOD OF HEAVY RAIN
ALONG WITH WIND GUSTS UP TO 50 MPH. THIS ACTIVITY WILL GRADUALLY
WEAKEN AS THESE STORMS WILL MOVE INTO A MORE STABLE ENVIRONMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
CRAMER
In the hours before
Local storm report, Nov 23, 2:14 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0214 AM CST SUN NOV 23 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 AM PITTSBURG KS .75 INCH HAIL
11/23/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 23, 2:20 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CST SUN NOV 23 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0209 AM PITTSBURG KS .75 INCH HAIL
11/23/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 23, 4:05 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CST SUN NOV 23 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM CARTHAGE MO .75 INCH HAIL
11/23/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 AM SENECA MO 1.00 INCH HAIL
11/23/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL
0320 AM SENECA MO WIND DAMAGE
11/23/03 NEWTON STREET SIGNS AND TREES
BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 23, 4:10 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CST SUN NOV 23 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM GRANBY MO .75 INCH HAIL
11/23/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Thunderstorm Wind, Webster
- When
- November 23, 6:05 AM CST
- Where
- Webster County, 5 mi S of Marshfield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -92.917
Law enforcement officials observed a few trees downed from severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alabama, November 23, 2003$15,000 · 60 kt wind · 1 event
- Winter Storm in Minnesota, November 23, 20037 events
- Winter Storm in Montana, November 23 to 24, 20035 events
- Winter Storm in Minnesota, November 23, 20034 events
- Heavy Snow in Idaho, November 23 to 24, 20034 events
- Heavy Snow in Washington, November 23 to 24, 20033 events
- Frost and Freeze in California, November 23, 20032 events
- Winter Storm in Michigan, November 23 to 24, 20032 events
- Winter Storm in Idaho, November 23 to 24, 20032 events
- Heavy Snow in Oregon, November 23 to 24, 20032 events
- Damaging Winds in Mississippi, November 23, 2003$2,000 · 50 kt wind · 2 events
- Hail in Kansas, November 23, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335249.